Mississippi, 2021

Flash Flooding in Mississippi, June 21, 2021

June 21, 2021 · NWS LIX · 3 events in 1 county or zone

An upper level trough brought a cold front to the region. Ahead of this cold front, moisture levels through the atmospheric column increased to above the 90th percentile for this time of year.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level trough brought a cold front to the region. Ahead of this cold front, moisture levels through the atmospheric column increased to above the 90th percentile for this time of year. Ample instability in place combine with the abundant moisture and lift from the frontal boundary set the stage for numerous thunderstorms producing heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 21, 2:53 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 21, 2:53 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
353 PM CDT Mon Jun 21 2021

.SHORT TERM...
Tonight through Thursday...
Tonight into Tuesday morning, a frontal system is expected to move
through our area, increasing rain chances. Southerly surface winds
will help to enhance the lifting and moisture advection into the
area. Upper level divergence will help to enhance buoyancy and
help with efficiency. PW values will remain above the 75th
percentile for the SPC sounding climatology for the next few days.
These storms will have the potential for locally heavy rainfall
overnight, especially in the vulnerable areas. Lightning will also
be a concern overnight as well.

Tuesday through Thursday, the frontal boundary will linger over
the area. Wednesday and Thursday, the boundary refires
convection, mainly during the afternoon hours. Southerly surface
winds will help to enhance lifting and moisture advection over the
area Tuesday through Thursday. PW values will remain over the
75th percentile for the next few days. Heavy rainfall inside of
thunderstorm development will be a concern with this frontal
system moving through, particularly Tuesday. Lightning will also
be a concern as well. MSW

.LONG TERM...
Friday through Monday...
Friday through Monday, more of a normal summertime pattern will
begin to dominate the area. Rain chances will be enhanced, mainly
during the afternoon hours. Southerly surface winds will help to
enhance moisture advection in the atmosphere. PW values will
remain high through this time period. Scattered thunderstorms and
showers will be possible daily during the peak daytime heating
hours. Lightning will be a concern inside thunderstorm development
as well. MSW

&&

.AVIATION...
VFR conditions prevail at all area airports. Some vicinity showers
will be possible through the afternoon hours. Temporary periods of
showers and storms will be possible at all area airports which
will cause lower visibilities and ceilings, and TEMPO groups are
in place during the best timing for these showers and storms.
Overnight tonight through the end of the forecast period, MVFR
conditions will be possible due to low ceilings and vicinity
showers. MCB may get to IFR conditions around daybreak tomorrow
briefing due to fog and vicinity showers before returning to MVFR
conditions for the end of the forecast period. MSW

&&

.MARINE...
Tonight through Friday, winds will be southerly and moderate (<15
knots). Friday afternoon through Monday, winds will be easterly to
southeasterly and moderate (<15 knots). Wave heights will
correspond to the wind speeds. MSW

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  83  70  89 /  80  80  20  50
BTR  73  86  73  90 /  80  90  30  60
ASD  73  86  72  89 /  80  80  40  70
MSY  76  87  76  89 /  80  80  40  70
GPT  74  85  74  87 /  90  80  40  70
PQL  72  84  72  87 /  90  90  50  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Local storm report, Jun 21, 5:38 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
638 PM CDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     FLASH FLOOD      1 WNW SLIDELL           30.29N 89.80W
06/21/2021                   ST. TAMMANY        LA   PUBLIC

            4-6 IN OF STANDING WATER ON THE BACK PATIO.

&&

KO
Local storm report, Jun 21, 5:42 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
642 PM CDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     FLASH FLOOD      SLIDELL                 30.28N 89.78W
06/21/2021                   ST. TAMMANY        LA   PUBLIC

            SCATTERED REPORTS OF STREETS FLOODING.

&&

KO
Local storm report, Jun 21, 6:07 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
707 PM CDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      2 NE HARAHAN            29.96N 90.18W
06/21/2021                   JEFFERSON          LA   PUBLIC

            ROADS FLOODED.

&&

KO
Local storm report, Jun 21, 6:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
712 PM CDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      2 NW NEW ORLEANS        29.99N 90.11W
06/21/2021                   ORLEANS            LA   PUBLIC

            CANAL BLVD. UNDERPASS FLOODED.

&&

KO
Local storm report, Jun 21, 6:49 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
749 PM CDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      2 ESE METAIRIE          29.99N 90.14W
06/21/2021                   JEFFERSON          LA   PUBLIC

            ESTIMATED 6-8 IN OF WATER OVER THE ROAD
            WAYS.

&&

KO
Special weather statement, Jun 21, 7:18 PM CST, 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
818 PM CDT Mon Jun 21 2021

LAZ061-064-070-075>078-MSZ080-220145-
Southeast St. Tammany-Western Orleans-Upper St. Bernard-Eastern
Orleans-Northwest St. Tammany-Lower St. Bernard-Upper
Jefferson-Hancock-
818 PM CDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. BERNARD...
ORLEANS...SOUTHEASTERN ST. TAMMANY...NORTHERN JEFFERSON PARISHES IN
SOUTHEASTERN LOUISIANA AND SOUTHWESTERN HANCOCK COUNTIES...

At 818 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Metairie to near Meraux to near
Shell Beach. Movement was northeast at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Orleans, Slidell, Metairie, East New Orleans, Chalmette, Lake
Catherine, Pearlington, Lacombe, Shell Beach, Arabi, Meraux, Violet,
Slidell Airport and Lakefront Airport.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2977 8972 2994 8993 3000 9021 3018 8968
      3026 8998 3039 8995 3031 8959 3019 8944
      3016 8966 3015 8963 3002 8972 3002 8984
      2994 8984 2996 8973 2987 8968 2987 8961
      3008 8949 3005 8938
TIME...MOT...LOC 0118Z 218DEG 32KT 3003 9009 2999 8990 2987 8974

PG

The radar

The Mobile radar (KMOB), 71 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
June 21, 7:30 PM CST
Where
Harrison County, 4.52 mi NW of D Iberville to 0.55 mi W of D Iberville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.470, -88.940

Broadcast media reported Rocky Mountain Drive, Olympia Way and Sierra Cove closed due to flooding.

Flash Flood, Harrison

When
June 21, 7:30 PM CST
Where
Harrison County, 1.35 mi ENE of Biloxi to 2.05 mi N of (Bix)keesler Afb Bil
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.406, -88.879

Broadcast media reported via social media Wilkes Avenue closed due to high water.

Flash Flood, Harrison

When
June 21, 9:00 PM CST
Where
Harrison County, 0.6 mi W of Mississippi City to 1.59 mi WSW of (Bix)keesler Afb Bil
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.380, -89.040

Broadcast media shared a video of a car stalling in flood water on MS Highway 90 near Courthouse Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968107, 968108, 968109.